Delayed Skin Reactions Reported With PD-1 Inhibitors
Posted: Thursday, August 9, 2018
According to a report published in JAMA Dermatology, patients treated with PD-1 inhibitors may develop delayed cutaneous reactions such as lesions, eczema, psoriasis, and other autoimmune diseases that affect the skin. The study found that the majority of patients developed skin diseases at least 3 months after beginning treatment with pembrolizumab or nivolumab, and some patients developed reactions after stopping treatment altogether.
“While we can’t definitively say that the skin reactions occurring after treatment was discontinued are linked to the therapies, the reactions we observed are typical of those frequently attributed to anti–PD-1 drugs,” Emily Y. Chu, MD, PhD, of the University of Pennsylvania, stated in a Penn Medicine press release. “We also know that tumor responses are durable even after treatment stops, which is further evidence that skin reactions may also develop during this time.”
The authors of this retrospective observational study analyzed 17 patients (12 men, 5 women) who received pembrolizumab, nivolumab, or nivolumab plus ipilimumab as immunotherapy. A total of 12 patients had metastatic melanoma and 3 had metastatic squamous cell carcinoma, and all presented with a biopsy-proven cutaneous reaction in response to therapy. (The other two patients had metastatic renal cell carcinoma.) Reactions included lichenoid dermatitis, bullous pemphigoid, erythema multiforme, eczema, lupus, and sarcoidosis.
A total of 12 patients exhibited adverse skin reactions at least 3 months after beginning pembrolizumab or nivolumab therapy. The median onset time was 4.2 months after beginning treatment, and the time to onset ranged from 2 weeks to 38 months. Among five patients, the skin reactions attributed to PD-1 inhibitor therapy did not develop until after treatment was discontinued.